Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2004, 1:40 PM CST for Allen County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2004, 1:40 PM CST (19:40 UTC)
- Expired
- Mar 29, 2004, 2:30 PM CST
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 291940 SVRICT KSC001-292030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 140 PM CST MON MAR 29 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 230 PM CST. * AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF NEOSHO FALLS...OR ABOUT 8 MILES NORTHWEST OF IOLA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR IOLA AROUND 150 PM CST... NEAR GAS AROUND 155 PM CST... NEAR LA HARPE AROUND 200 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 230 PM CST. LAT...LON 3803 9549 3791 9550 3790 9527 3801 9523 $$ /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:10 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 29, 12:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1210 PM CST MON MAR 29 2004 .DISCUSSION...UPDATE CONVECTION DEVELOPING ACRS ERN KS...FEW REPORTS OF PEA SIZE HAIL RECEIVED. WITH COLD AIR ALOFT MOVING IN DURING AFTN...EXPECT TO SEE CONVECTION INCREASE OVER FAR ERN KS...AND SECOND AREA TO DEVELOP OVER CTRL KS WITH NEXT WAVE. COMBINATION OF VERY STEEP LAPSE RATES AND INCREASING SPEED SHEAR SEEN ON PROFILERS (ESP HAVILAND) SUGGESTS INCREASING POTENTIAL FOR MARGINALLY SEVERE HAIL. ALSO SOME POTENTIAL FOR COLD AIR FUNNELS. MONITORING SITUATION. FOR NOW...WILL UPDATE FORECAST TO INCLUDE LOW POPS IN WRNMOST COUNTIES...AND INCREASE POPS A BIT IN SE ZONES DUE TO GREATER ANTICIPATED COVERAGE. REMAINDER OF FORECAST LOOKS OKAY. WOLF ---------------------------------------------- 905 AM CST MON MAR 29 2004 .DISCUSSION...UPDATE 12Z RAOB DATA SHOW COLD POOL MOVING SE OVER NEBRASKA/NRN KS THIS MORNING. 500MB/700MB TEMPS DOWN TO -32C/-11C ON LBF SOUNDING. WATER VAPOR LOOP SHOWS VORT CENTER MOVING SSE ABOUT 45 KTS OVR WCTRL NEBRASKA...SHOULD CONTINUE OVER NCTRL KS BY MIDDAY AND ECTRL KS THIS AFTN. NEW MODEL GUIDANCE SHOWS STEEP LAPSE RATES AND SOME LIFT WITH FEATURE...EVEN SFC TEMP/DWPT OF 60/40 YIELDS CAPE OF 500 TO 700 J/KG...AND...CAPE IS SHALLOW AND FAT...SUPPORTING OF SOME HAILERS THIS AFTN. MOISTURE IN AIRMASS NOT GREAT...BUT CONDITIONS APPEAR SUPPORTIVE OF LOW-TOPPED CONVECTION WITH HAIL THIS AFTN. DONT EXPECT COVERAGE TO BE SUBSTANTIAL...SO WILL GO WITH 20 POPS. FOCUSING MAINLY E OF A RUSSELL-HUTCHINSON LINE. IN ADDITION TO FORECAST UPDATE...WILL UPDATE HWO TO ACCOUNT FOR HAIL POTENTIAL. WOLF ------------------------------------------------------------------- 350 AM CST MON MAR 29 2004 .DISCUSSION... TODAY: SCT -RA OCRG OVER CNTRL KS ASSOCD W/ WEAK 700-MB S/WV & WELL-DEFINED 500-MB COLD POOL VENTURING IN SE MANNER ACRS CNTRL KS EARLY THIS MRNG. W/ ULTRA-STEEP LAPSE RATES RSLTG ASSIGNED 15-20% POPS TO AREAS ALONG NE CORRIDOR. INHERITED MAXES (LWR 60S) APR KOSHER. TNGT: ULTRA-HIGH AMPLITUDE UPR PAT DOMINATES W/ UPR RIDGE OF MT. EVEREST PRO- PORTIONS COVERING WRN 1/3 U.S. W/ CUT-OFF LOW POSITIONED OVER IA. DEEP NLY FLOW COUPLED W/ WRAP-ARND MSTR (SPCLY OVER ERN KS) SHUD LIMIT MINS TO MID/UPR 30S AS PREVLY FCST. TUE-THU NGT: SGFNT CHGS MADE THESE PERIODS, PRIMARILY TEMPS. W/ ULTRA-HIGH AMPLITUDE UPR PAT DOMINANT, AM FAVORING ECMWF SOLN (FAR LESS PROGRESSIVE) WHICH TRANSLATES INTO MUCH COOLER AIR INFILTRATING CNTRL & ERN KS. TEMPTED TO RUN DRY FCST THU NGT, BUT CONCEIVABLE THAT GULF MSTR MAY CLIP SW SECTOR OF CWA & THEREFORE ASSIGNED GENERIC 20-30% THIS AREA. FRI-SUN: NO SGFNT CHGS MADE THIS PERIOD PENDING TODAYS & TNGTS MODEL RUNS TO SEE HOW EACH HANDLES THIS HIGH-AMPLITUDE PAT. ES ISC: DDC, SGF, TOP. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 63 37 57 31 / 10 0 0 0 HUTCHINSON 63 37 57 31 / 10 0 0 0 NEWTON 62 36 56 30 / 10 0 0 0 ELDORADO 62 37 55 31 / 10 0 0 0 STROTHER FIELD 64 38 57 32 / 10 0 0 0 RUSSELL 64 35 59 28 / 10 0 0 0 GREAT BEND 65 36 59 30 / 5 0 0 0 SALINA 62 35 55 28 / 10 0 0 0 MCPHERSON 62 36 56 30 / 10 0 0 0 COFFEYVILLE 63 38 55 33 / 10 0 0 0 CHANUTE 62 37 54 32 / 20 0 0 0 IOLA 61 36 54 32 / 20 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 4/ES
Hazardous weather outlook, Mar 29, 9:20 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 920 AM CST MON MAR 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 920 AM CST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHEAST KANSAS. VERY COLD AIR MOVING IN ALOFT WILL CREATE A SUFFICIENTLY UNSTABLE ENVIRONMENT FOR SMALL HAIL FROM THE STORMS. IN ADDITION...SURFACE HEATING MAY ADD TO THE INSTABILITY...MAKING MARGINALLY SEVERE HAIL POSSIBLE. THE THUNDERSTORMS WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT HAIL OCCURRENCES TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM WOLF
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:29 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.